T Nation

High Blood Pressure & Lifting


#1

I have been lifting for about 5 months, mostly dead lift, squat, b press, mil press, upright row, bent over row and maybe 2-3 isolation exercises. Usually 4 compound, 1-2 isolation exercises 3x12 three times a week.

I'm 76 years old, about 30% BF
Making very little progress.

About halfway through a workout I am completely wiped out. I don't mean muscle soreness, but very much pooped, exhausted completely wiped out---entire body.

I take Cozaar, Toprol, and Nifedipine for HTN, I have checked out the contras for these meds and they all include weakness. and or fatigue.

Does anyone have experience, knowledge on this subject?

Thanks.


#2

76 years old...damnnn..and still workin out. Give alot of credit to you...but a guy your age is going to experience fatigue. I'm 17 and if i work out hard enough i get fatigued...just the other day i was squatting....and i remembered what i heard from someone: "when you cant do another rep...do 2 more"..so i did..and after i racked the weight i just fell right back and couldnt even move lol. But back to your post...i dont know much about the drugs you are taking but dude you are 76...steroids are basically legal for you because most doctors will prescribe you test if you tell them you want hormone replacement...


#3

Keep up the good work. I can relate my experience.

At 48, I started back lifting while taking both a statin drug and an anti-hypertensive. I was also overweight. I became tired very quickly, especially in the upper body (shoulders), as a result of not only my lack of conditioning, but also the meds. I stuck with brief workouts, but remained consistent, alternating them on a daily basis with a HIIT-type stationary bike session (also brief).

Over time, my conditioning improved. I lost weight, grew stronger, and have been able to do more. As a result, I have been able to halve both the Zocor and the BP med. Maybe I could go off entirely, but I have genetic predisposition to cardiovascular disease, also.

Now, 48 and 76 are not the same basis for a prescription, and I am by all definitions an amateur. That said, I would recommend shortening your workouts, sticking with perhaps only 2 or 3 compound exercises. That way, by the time you're tuckered out, you would already have done the most important stuff. On this site, read all the Dan John stuff, it's helped me a lot.

Richard


#4

Thanks to all for compliments and such.

But still looking, does anyone think that the problem may be these HTN drugs?


#5

M8, i don't care how exausted you get. Just to be going at the weight at that age is amazing. Good on you, i hope my attitude will be the same when im 76.


#6

chsbob,

Congrats on lifting at 76!! My parents are going to be 55 this year, and they are rusty as can be.

In regards to the meds, i am not a doctor, so I cannot advise changing meds or levels. However, if your gym has a sphygmomanometer(blood pressure cuff), have your bp taken when you feel wiped out. One thing exercise will naturally do, is lower your bp. This effect, coupled with cardiac medications could potentiate the effect, and drop your bp even further. You could run the risk of postural hypotention, and pass out, due to lack of proper blood flow.

One thing you could also do, like the posters above mentioned, is to break down your workout into smaller rep and set ranges, along the lines of 3x5 and 5x5. This will provide enough stimulation without anhiliating yourself. You can also add a little bit more rest in between sets to allow your bp to normalize.

One last thought, are you diabetic or hypoglycemic? The dizziness could also be from low blood glucose levels. If you aren't doing it now, get your blood glucose levels checked. I hope this helps. -Starkdog


#7

Congratulations on lifting at 76!

Being as the side effects of the drugs state fatigue, it's quite possible that these are responsible for how you feel. Only your Doctor can advise on what, if anything, you can do to help aleviate that.

Two different suggestions on your workout, however:

  1. Reduce the amount of work you're doing altogether; keep doing the compound moves but basically stop when you become close to the levels of fatigue you experienced before; or

  2. Split your routine into a further two parts - do a bit in the morning, and some in the evening. This will enable you to maintain your workload (assuming that's a priority).

Your bf % was surprisingly high, is that a possible side-effect of your medication, too?

Regards and good luck anyhow!

WiZ


#8

To answer my own question: Yes, for me it does. In my case the culprit was Toprol XL.

I had to stop working out for about a month, completely beat, wiped out.

Three days after taking Toprol XL I was back to some semblence of what I was before the medication caught up with me minus the month I took off. The doctor uppped my dosage of another HTN med I was taking and my blood pressure is well controlled.

Hope this will be of assistance of someone else down the line.


#9

I just wrote: Three days after taking Toprol XL I was back to some semblence of what I was before the medication caught up with me minus the month I took off."

What I meant to say was: Three days AFTER BEING taken OFF ToprolXl........"


#10

Let me start by saying I am not a doctor either. However, I too suffer from high blood pressure. I take two different medications to keep it under control- atenolol, a beta blocker which I've been on for 23+ years and an ace inhibitor which I've been on for about 5 years. I'm 56 years old, 240 lb man, have been running for 25 years and lifting for about 10 years. I'm at about 10% BF.

I think you're problem is your beta blocker,Toprol. I know my beta blocker used to exhaust me if I took it before I went running because it clamps your pulse down. Therefore, your body is prevented from hyperactivity. You're totally exhausted after trying to do anything strenuous.

I've learned to get around this problem by taking my atenolol at night before I go to bed so the affects are minimal by noon next day(when I lift) or or evening (cardio). Also, over time with continued practice, my body has adjusted to the beta-blocker to the point that I've run many 5K and 10K races over the past 10 years!

For what it's worth!